Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 98, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 15, 2024, 7:39 AM CDT for Kandiyohi County, Renville County, Minnesota. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2024, 7:39 AM CDT (12:39 UTC)
- Expired
- Jul 15, 2024, 8:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.5 in
- Wind
- 70.0 mph
Counties Kandiyohi County, MN, Renville County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 7:58 AM CDT | TSTM WND GST 63 | 2 Wnw Olivia, MN | AWOS station KOVL Olivia AP. |
| Jul 15, 8:00 AM CDT | TSTM WND DMG | Olivia, MN | Trees down. Railroad crossing arm damaged. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1031 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
932
WUUS53 KMPX 151239
SVRMPX
MNC067-129-151330-
/O.NEW.KMPX.SV.W.0098.240715T1239Z-240715T1330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
739 AM CDT Mon Jul 15 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
South central Kandiyohi County in central Minnesota...
Northeastern Renville County in central Minnesota...
* Until 830 AM CDT.
* At 739 AM CDT, a severe thunderstorm was located over Prinsburg, or
15 miles south of Willmar, moving southeast at 35 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Olivia around 755 AM CDT.
Bird Island around 800 AM CDT.
Other locations impacted by this severe thunderstorm include Bechyn,
Blomkest, and Danube.
This includes the following highways...
U.S. Highway 212 between mile markers 68 and 94.
U.S. Highway 71 between mile markers 87 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4485 9524 4500 9500 4477 9459 4457 9495
TIME...MOT...LOC 1239Z 311DEG 31KT 4492 9516
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
MPG3 follow-up statements
154
WWUS53 KMPX 151302
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
802 AM CDT Mon Jul 15 2024
MNC067-151311-
/O.CAN.KMPX.SV.W.0098.000000T0000Z-240715T1330Z/
Kandiyohi MN-
802 AM CDT Mon Jul 15 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KANDIYOHI COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 4479 9515 4490 9498 4490 9490 4489 9481
4477 9459 4457 9495
TIME...MOT...LOC 1301Z 311DEG 31KT 4480 9496
$$
MNC129-151330-
/O.CON.KMPX.SV.W.0098.000000T0000Z-240715T1330Z/
Renville MN-
802 AM CDT Mon Jul 15 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR NORTHEASTERN RENVILLE COUNTY...
At 801 AM CDT, a severe thunderstorm was located over Olivia, or 19
miles northeast of Redwood Falls, moving southeast at 35 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotters. At 758 AM, a 63 mph wind gust was
measured at Olivia.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Bird Island around 805 AM CDT.
Other locations impacted by this severe thunderstorm include Danube.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4479 9515 4490 9498 4490 9490 4489 9481
4477 9459 4457 9495
TIME...MOT...LOC 1301Z 311DEG 31KT 4480 9496
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
MPG114
WWUS53 KMPX 151312
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
812 AM CDT Mon Jul 15 2024
MNC129-151330-
/O.CON.KMPX.SV.W.0098.000000T0000Z-240715T1330Z/
Renville MN-
812 AM CDT Mon Jul 15 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR NORTHEASTERN RENVILLE COUNTY...
At 812 AM CDT, a severe thunderstorm was located near Hector, or 21
miles northeast of Redwood Falls, moving southeast at 40 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotters. At 758am, a 63 mph wind gust was
measureed in Olivia.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Hector around 815 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4476 9496 4481 9491 4485 9486 4486 9479
4477 9459 4462 9485
TIME...MOT...LOC 1312Z 302DEG 33KT 4474 9478
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
MPG003
WWUS53 KMPX 151325
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
825 AM CDT Mon Jul 15 2024
MNC129-151335-
/O.EXP.KMPX.SV.W.0098.000000T0000Z-240715T1330Z/
Renville MN-
825 AM CDT Mon Jul 15 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RENVILLE COUNTY
WILL EXPIRE AT 830 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However, heavy rain is still possible with
this thunderstorm.
&&
LAT...LON 4476 9496 4481 9491 4485 9486 4486 9479
4477 9459 4462 9485
TIME...MOT...LOC 1325Z 311DEG 31KT 4467 9466
$$
MPGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:23 AM CDT, 1 hour 16 minutes earlier. Its key messages:
- Severe weather possible this morning and Monday afternoon. Damaging wind is the primary threat, followed by hail. The risk for tornadoes is low.
- Cooler and drier weather remains on track for the rest of the week.
Area forecast discussion, Jul 15, 6:23 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 623 AM CDT Mon Jul 15 2024 .KEY MESSAGES... - Severe weather possible this morning and Monday afternoon. Damaging wind is the primary threat, followed by hail. The risk for tornadoes is low. - Cooler and drier weather remains on track for the rest of the week. && .DISCUSSION... Issued at 244 AM CDT Mon Jul 15 2024 Current mosaic radar imagery shows a cluster of thunderstorms currently over eastern ND. This activity is traveling southeast with an additional band of thunderstorms developing along a zone of frontogenesis downstream. Using the HRRR, as it seems to have the best handle on the current precip, this activity will reach western MN around 4 AM and travel through southern MN by mid-morning. The frontogenesis band of storms shouldn't be overly strong, but one or two supercells from the original cluster will follow in their wake. The most likely track of the supercells looks to be a line from MOX to BDH to MKT and the primary hazards associated with these storms will be large hail and damaging winds. To the east, garden variety thunderstorms and showers should spread across eastern MN and into western WI. Thus, expect at least a wet morning for most of the region before a dry period follows by early this afternoon. Once the rain exits, temperatures should climb into the low to mid 80s. However, another round of showers and thunderstorms is possible later this afternoon, mainly in southeastern MN and west-central WI, as a cold front sags south. CAMs and the Storm Prediction Center aren't too optimistic about severe weather with this round, but a stray damaging wind gust or large hailstone can't be ruled out. This precip will exit to our southeast by this evening. Following the cold front, a much milder air mass and strong surface high pressure will settle over the Upper Midwest. This will set us up for a very comfortable and dry stretch of weather Monday night through at least Friday. Highs Tuesday through Thursday will generally be in the 70s, as 80s don't look to make a return until next weekend. A few upper 40s could even occur in our rural areas Wednesday night, highlighting the coolness of this mid-summer air mass. Precipitation chances will remain very low until next weekend when long-range forecast models start to show weak impulses within the north-northwesterly upper-level flow passing through our region. However, the subtleness of these features combined with their spread of timing and placement between models provides low forecast confidence of precip next weekend at this time. We are likely heading into our first prolonged stretch of dry weather after today. && .AVIATION /12Z TAFS THROUGH 12Z TUESDAY/... Issued at 617 AM CDT Mon Jul 15 2024 Ongoing convection across western Minnesota will impact KRWF/KMKT/KSTC but less optimistic about strong convection farther away from the best lift and instability. We will maintain -SHRA for eastern TAF sites. For EAU, some IFR fog will be addressed with a TEMPO. Low-end VFR cigs will likely develop this afternoon as a cold frontal passage occurs with another round of thunderstorms possible in southeast MN and western WI. Confidence remains somewhat low so I allowed the PROB30 to drop off for -TSRA at MKT, MSP, RNH, and EAU for this afternoon's potential. Skies should clear this evening. Southeasterly winds will turn more westerly as Monday progresses, exceeding 10 knots by the afternoon. Northwesterly winds will prevail this evening behind the cold front. KMSP...Opted to just have -SHRA from 12-16Z as greater confidence in morning thunderstorms is farther west. Did not carry over the -TSRA PROB30 due to low confidence of additional convection this afternoon. /OUTLOOK FOR KMSP/ TUE...VFR, Wind NW 5-15 kts. WED...VFR, Wind N 5-10 kts. THU...VFR, Wind VRB 0-5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...CTG AVIATION...BPH
Hazardous weather outlook, Jul 15, 3:11 AM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 311 AM CDT Mon Jul 15 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 160815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 311 AM CDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Strong to severe thunderstorms possible this morning across western and central Minnesota. Damaging winds and large hail will the be primary threats. This afternoon an additional, but lower, chance for strong to severe thunderstorms to develop again across eastern Minnesota into western Wisconsin, Damaging wind gusts are the primary threat, followed by large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Jul 15, 6:05 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
605 AM CDT Mon Jul 15 2024
MNZ074-082-083-151145-
Brown MN-Blue Earth MN-Watonwan MN-
605 AM CDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BROWN...
SOUTHWESTERN BLUE EARTH AND NORTHEASTERN WATONWAN COUNTIES THROUGH
645 AM CDT...
At 605 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hanska, or 8 miles south of New Ulm, moving southeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lake Crystal, Madelia, Good Thunder, Hanska, Vernon Center, Garden
City, and Searles.
This includes U.S. Highway 169 between mile markers 29 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4420 9460 4427 9449 4406 9396 4385 9422
4385 9424
TIME...MOT...LOC 1105Z 308DEG 34KT 4419 9450
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CTGLocal storm report, Jul 15, 6:09 AM CDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
609 AM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 AM Hail Sleepy Eye 44.30N 94.72W
07/15/2024 M1.00 Inch Brown MN Public
Report from mPING: Quarter (1.00 in.).
&&
mpgSpecial weather statement, Jul 15, 6:17 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
617 AM CDT Mon Jul 15 2024
MNZ047-048-055-056-151200-
Chippewa MN-Stevens MN-Pope MN-Swift MN-
617 AM CDT Mon Jul 15 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN POPE...NORTH CENTRAL
CHIPPEWA...SOUTHEASTERN STEVENS AND SWIFT COUNTIES THROUGH 700 AM
CDT...
At 617 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 6 miles north of Lake Oliver, or 11 miles south of
Morris, moving southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Benson, Hancock, Lake Hassel, Lake Oliver, Clontarf, Hagen, De Graff,
Danvers, Holloway, Benson Airport, Swift Falls, and Big Bend City.
This includes the following highways...
U.S. Highway 12 between mile markers 24 and 51.
U.S. Highway 59 between mile markers 141 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4545 9616 4556 9595 4538 9530 4502 9572
TIME...MOT...LOC 1117Z 307DEG 37KT 4543 9599
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CTGLocal storm report, Jul 15, 7:12 AM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
712 AM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM Tstm Wnd Dmg 10 SW De Graff 45.15N 95.59W
07/15/2024 Chippewa MN 911 Call Center
Semi was blown off Highway 29 near 120th St
SE.
&&
mpgLocal storm report, Jul 15, 7:13 AM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
713 AM CDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 AM Hail Kerkhoven 45.19N 95.32W
07/15/2024 M1.00 Inch Swift MN Public
Report from mPING: Quarter (1.00 in.).
&&
mpgSpecial weather statement, Jul 15, 7:32 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
732 AM CDT Mon Jul 15 2024
MNZ074-082-151315-
Brown MN-Watonwan MN-
732 AM CDT Mon Jul 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BROWN AND WATONWAN
COUNTIES THROUGH 815 AM CDT...
At 732 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of St. James, or 17 miles southwest of New Ulm, moving
southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
St. James, Madelia, Hanska, Lewisville, South Branch, Darfur, La
Salle, Sveadahl, Grogan, St James Airport, and Echols.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4406 9487 4409 9486 4426 9461 4414 9436
4385 9436 4384 9437 4385 9467
TIME...MOT...LOC 1232Z 307DEG 32KT 4410 9467
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MPGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:18 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 42 min |
| Jul 15, 3:28 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 32 min |
| Jul 15, 3:56 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Yellow Medicine | 34 min |
| Jul 15, 4:18 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Redwood, Renville, Yellow Medicine | 42 min |
| Jul 15, 4:40 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 50 min |
| Jul 15, 4:53 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood, Renville | 37 min |
| Jul 15, 5:27 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 33 min |
| Jul 15, 5:44 AM CDT | Severe Thunderstorm Warning | MPX | Stevens | 46 min |
| Jul 15, 6:05 AM CDT | Special Weather Statement | MPX | Blue Earth | 40 min |
| Jul 15, 6:17 AM CDT | Special Weather Statement | MPX | Swift | 43 min |
| Jul 15, 6:30 AM CDT | Severe Thunderstorm Warning | MPX | Stevens, Swift | 30 min |
| Jul 15, 6:53 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 37 min |
| Jul 15, 7:14 AM CDT | Tornado Warning | MPX | Chippewa, Kandiyohi, Renville | 31 min |
| Jul 15, 7:32 AM CDT | Special Weather Statement | MPX | Watonwan | 43 min |
| Jul 15, 8:05 AM CDT | Special Weather Statement | MPX | Faribault | 40 min |
| Jul 15, 10:07 AM CDT | River Flood Warning | MPX | Redwood, Renville | 3 days |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.